FDA safety communication on birth control pills that have drospirenone

Concerns about blood clots and an FDA –funded study arose in September of 2011 when the suggestion of a 1.5 fold increase in blood clots was shown from drospirenone-containing Birth Control Pills (BCPs).

Today, the FDA completed it’s safety review and even sent out a comment on the prior release. Let’s take a closer look-

Drospirenone is a synthetic progesterone and it is found in Yaz (generics Loryna and Gianvi), Yazmin (generics Zarah, Syeda and Ocella), Safyral and Beyaz. There has been confusion in study results, with some studies showing  that  drospirenone compared to other synthetic hormonal contraceptives (such as levonorgestrel  the other synthetic progestin) had no increased risk of blood clots—while others found as much as a three-fold risk of blood clots. In September 2011, results from an FDA-funded study showed about a 1.5 fold increased risk of blood clots from drospirenone-containing BCPs. Some relative numbers look like roughly 10 clot cases in 10,000 women who take the drospirenone pills versus 6 cases in 10,000 women who take the other pills. This is still a rare effect, but one to know the early signs and symptoms of!

The reason that the news on these facts are being reported again comes from the FDA expert Reproductive Health Drugs Advisory Committee meeting and the FDA completion of its review of these medicines. The FDA concluded that drospirenone-containing products may be associated with higher risk of blood clots AND the FDA has changed the labels of these medicines to highlight this increased risk.

The FDA tried to put this into perspective noting that the risk of developing a blood clot from birth control pills is higher than if you do not use birth control pills, but that risk is LOWER than the risk of blood clots seen in pregnancy and shortly after pregnancy (roughly 20-30 cases per 10,000 women). The report can be seen at www.fda.gov/Drugs/Drug-safety/ucm299305.

Talk to your doctor about your risk of blood clots and any lifestyle or other factors that may increase risk, what to do if you think you are having a problem and possible alternative birth control methods. Generally, risk of blood clots increases as women age, if they are overweight (obese), smoke and have a family history of blood clots. Often, the risk of clots (VTE or venous thromboembolism) is highest during the first year of starting a combination BCP AND if a women resumes birth control pill use after a break of 4 weeks or longer. Blood clots in the leg may be increased by the risk factors above and prolonged sitting (always get up and walk every hour on plane rides), show up as: Swelling in one or even both legs, pain in the legs and may be worse or only happen when you stand or walk, warmth in the leg where the clot is, red color in the leg, weakness and exaggerated leg surface veins. Unfortunately, leg clots can break off and may travel to the lungs. This can show as chest pain, difficulty breathing, light headedness and dizziness.

This new information highlights that the use of any medicine is a benefit to risk consideration. The FDA is trying to do its work in helping you make an informed decision about the kind of birth control you use and the product you select in concert with your doctor.

Comments: